Call us to make an appointment 212-326-5705    Español

Why we’re not supposed to drink on antibiotics

This story was originally published by Smooth on October 15, 2017.

 

Let’s be honest, we’ve all done this.

 

We all know the drill. If your doctor has prescribed you antibiotics, you’re not allowed to drink – and no, it’s not a myth.

 

There are two main reasons why you should avoid alcohol while on a course of antibiotics. There’s potential for increased side effects, and the alcohol could interact with the drug’s ability to actually do its job.

 

We’re not just talking about a headache as a sideeffect, those side effects are way worse than just your typical hangover.

 

Dr Stephen Ferrara, RN, DNP, RNC-BC, associate dean for clinical affairs at Columbia University School of Nursing says you could experience a number of symptoms, such as increased heart rate, changes in blood pressure, nausea, vomiting, diarrhea, gastrointestinal pain and discomfort, headaches, redness of the skin, dizziness, drowsiness, and damage to the liver.

 

He also says certain antibiotics such as Metronidazole, Ketoconazole, and Griseofulvin will definitely cause an intense and significant reaction to alcohol, so you really shouldn’t drink.

 

Read the full article by Smooth’s Christina Cavaleri. 

Lara Philipps

Author

view all posts

To make an appointment at one of our locations, call us at 212-326-5705

BOOK YOUR APPOINTMENT